4

I take melatonin fairly frequently, but I have noticed that it does not work as well as it once did. I am wondering if by taking melatonin, the brain reduces its natural production of melatonin.

  • +0. What dose are you taking? How often are you taking it? Why are you taking it? Please re-ask a new, more-detailed question, then add a comment to Slazer's old answer to notify him that you've asked a revised version of your question. (Slazer can then answer the new question and flag the old question as a duplicate of the new question.) Most healthy adults using immediate-release melatonin should not need to take more than 1 mg at a time. The more of anything you take, the greater your risk of unwanted adverse effects. – unforgettableidSupportsMonica May 17 '16 at 16:43
1

It might not directly answer your question, but I have read a few studies that claimed that the body does not develop a tolerance to melatonin, even after long-term usage. This means that the effect should not vanish nor diminish after some time.

The thing is, some over-the-counter melatonin supplements does not contain the claim dosage of melatonin, maybe even not contain melatonin at all (being non-prescriptions medication). I would only rely on a prescription, pharmaceutical-quality melatonin to contain the required dosage.

Also notice, that when you do not optimize the sleeping conditions, mainly not eliminate the presence of blue light from LED (mainly LCD laptop monitors and smartphones), the melatonin would not kick in, as it would be eliminated by the blue light. This is an advice from an expert on sleep disorders, I have not confirmed it in any literature.

By the way, you might also consider asking your doctor about trazodone. It is also not habbit forming, is effective and can be used long term.

UPDATE:

I'd like to discourage a bit from my trazodone advice. I still believe its not habit forming, is effective and can be used long term.

The thing is, it has some nasty side-effects even on the lowest effective dosage (which is 50mg for me). It causes a noticable dizziness in the morning, even nausea and vertigo. Definitely worth consideration if driving. Also causes nose congestion, difficulty breathing. But what's more important, it does not increase the sleep quality, provided your sleep quality is reasonable.

I'd opt for agomelatine, which is melatonin antagonist, which is why I'm mentioning it. Has all the benefits w/o any side effects. And it is not "addictive". Personally, I slept perfectly after abrupt withdrawal after one month use.

Still, your question, whether production of melatonin is decreased after artificial intake OR inhibition of its re-uptake remains unanswered.

| improve this answer | |

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.